Q. I have suffered with stomach pain and reflux for a long time. I have tried Zantac and Pepcid without much success. I am now taking Prevacid that my doctor prescribed to control excess acid. Even after an increase in dose I am still experiencing gastrointestinal upset. Any ideas?
I also have a thyroid problem. My endocrinologist started me on Synthroid and recently switched me to Levoxyl. Now I am noticing side effects. It seems as if the drug isn’t working the way it used to. I know these drugs are supposed to be equivalent but my body says something different. Should I ask my doctor to put me back on Synthroid?
A. Substituting one brand of levothyroxine (Levoxyl) for another (Synthroid) may require an adjustment in dose. But first, you and your doctor need to consider your stomach problems.
An article in The New England Journal of Medicine (April 27, 2006) shows that people with low stomach acidity do not absorb levothyroxine well and may need a higher dose. The Prevacid you are taking reduces stomach acid.
People infected with stomach bacteria called Helicobacter pylori also seem to have trouble absorbing thyroid hormone. This bug may also be contributing to your GI problems. We discuss the treatment of this infection in our Guide to Digestive Disorders. Our Guide to Thyroid Hormones has more information on levothyroxine and other drugs that may interact with it.